Pseudo-Central Hypothyroidism

Shehzad Basaria, MD, Kristina Altman, MD, Milena Braga-Basaria, MD

Disclosures

South Med J. 2003;96(2) 

In This Article

Discussion

Isolated T3 toxicosis is usually seen in conjunction with states of endogenous hyperthyroidism such as Graves disease, toxic adenoma, or toxic multinodular goiter.[1] These patients have elevated T3 and suppressed thyrotropin levels. The T4 levels are usually normal but may be low. Hence, if T3 is not measured in these patients, the biochemical parameters indicate central hypothyroidism. Although factitious thyrotoxicosis due to ingestion of T4 is frequently encountered in clinical practice,[2] only a handful of cases of factitious T3 toxicosis have been described in the literature.[3,4] Because the dose of T3 that our patient was taking usually does not suppress thyrotropin, we questioned the patient about overmedication, and she denied taking more than the prescribed amount. Hence, our patient cannot be classified as having factitious thyrotoxicosis.

For decades, psychiatrists have prescribed T3 to patients as an adjunct to standard antidepressant therapy.[5] The addition of T3 has been reported to result in augmentation of the antidepressant effects of tricyclic antidepressants, monoamine oxidase inhibitors, and selective serotonin reuptake inhibitors.[5] The importance of close monitoring of these patients cannot be overemphasized, because our patient was clearly symptomatic with T3 values in the supraphysiologic range. High levels of thyroid hormone can result in complications such as cardiac arrhythmias[6] and osteoporosis[7] in high-risk populations (eg, elderly and postmenopausal women). Therefore, extreme caution should be exercised by psychiatrists in prescribing T3 for these high-risk patients. Furthermore, even in young and premenopausal patients,[5] doses of T3 that result in supraphysiologic serum levels may produce thyrotoxic symptoms that decrease quality of life (as in our patient). Therefore, if patients with depression are prescribed liothyronine sodium, they should be monitored closely for the development of thyrotoxic symptoms, and the dose should be titrated to keep serum thyrotropin levels within the normal range. In addition to a careful clinical evaluation, triiodothyronine levels should always be measured before making a diagnosis of central hypothyroidism. Furthermore, psychiatrists should be cautious in treating their patients with T3 and should periodically question such patients about symptoms suggestive of side effects of the medication.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....